Wyoming, 2004

Flash Flood in Wyoming, July 13, 2004

July 13, 2004 · NWS RIW · 1 event in 1 county or zone

Minor flooding reported along Poison Spider Creek with water flowing atop Poison Spider Road. No damage or injuries occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Minor flooding reported along Poison Spider Creek with water flowing atop Poison Spider Road. No damage or injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 13, 1:57 PM MST, 6 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 1:57 PM MST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MDT TUE JUL 13 2004

.TONIGHT THROUGH THURSDAY NIGHT...
MOISTURE CONTINUES TO INCREASE AT ALL LEVELS ACROSS WESTERN AND
CENTRAL WYOMING.  GOOD COVERAGE OF LIGHT HIGH BASED SHOWERS
SPREADING NORTH NORTHEAST ACROSS THE AREA.  STRONGEST CONVECTION
COMING UP OUT OF EASTERN UTAH AND SOUTHEAST IDAHO WHICH HAS
PRODUCED SOME RATHER WEAK THUNDERSTORMS OVER SOUTHWEST WYOMING SO
FAR THIS AFTERNOON.  INCREASED PRECIPITATION MAINLY OVER SOUTHWEST
HALF OF THE FORECAST AREA.  SHOULD HAVE SHOWERS WITH ISOLATED
THUNDERSTORMS LINGER THROUGH THE NIGHT AND THROUGH WEDNESDAY
MORNING AND HAVE INCREASED COVERAGE LATE TONIGHT AND IN THE MORMING.
CURRENT TEMPERATURE AND WIND FORECAST ON TRACK WITH LITTLE CHANGE
NEEDED.  MOISTURE WILL CONTINUE TO SPREAD UP OVER THE AREA WEDNESDAY
AND THURSDAY WITH WAVES OF CONVECTION COMING THROUGH WITH AFTERNOON
AND EVENING PEAK.  WITH MOISTURE AND PRECIPITATION...DAY TIME
TEMPERATURES COOL.  COOLING MAY BE MORE SIGNINFICANT THAN CURRENT
FORECAST.  AMOUNT AND COVERAGE OF PRECIPITATION TONIGHT SHOULD HELP
BE A GUIDE IN THE NEAR TERM FOR ADJUSTING TEMPERATURES THURSDAY AND
FRIDAY.  MODELS SEEM TO BE DOING VERY WELL AS PAST FIVE DAYS HAVE
BEEN ON TRACK WITH TRENDS AND RUN TO RUN CONSISTENCY.

.FRIDAY THROUGH TUESDAY...
LITTLE CHANGE IN THE UPPER WX PATTERN FRI AND SAT ON THE NEW LONG
RANGE MODEL RUNS. UPPER RIDGE AXIS AROUND WY THEN TO THE EAST AT
00Z SUN. MID AND UPPER LEVEL MOISTURE STILL PROGD IN THE FLOW AND
MADE SOME MINOR PCPN ADJUSTMENTS FOR FRI/SAT. NOT SURE ABOUT THE
SHORTWAVE FRI NT CLIPPING NW WY. STILL THINK HIGH BASED CONVECTION IN
THE AFTNOON/EVE WITH THE POTENTIAL FOR ISOLD LATE NT CONVECTION. SW
FLOW ALOFT FOR SUNDAY AS TROUGH SWINGS INTO SW CANADA WITH THE COLD
FRONT CLOSING IN ON NW WY BY 12Z MON. KEEPING THE LOW POPS IN FOR
SUNDAY AND MAY UP THEM ONCE WX PATTERN BECOMES MORE CLEAR. ANOTHER
SHORTWAVE IN THE TROUGH PUSHES INTO PAC NW MONDAY WITH MAINLY W FLOW
ALOFT. NOT SURE HOW MUCH COOLING FOR MON AS FRONTAL BOUNDARY ALONG
THE FAR N. STILL THINK MOISTURE AXIS WILL START TO BE PUSHED AWAY BUT
IT MAY TAKE UNTIL MON NT. FOR NOW NO POPS MON AND SEE HOW THINGS
EVOLVE. HAVE MADE TUE DRY WITH W FLOW ALOFT. MINOR TEMP CHANGES FRI-
SUN AND THEN A TAD COOLER MON/TUE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

C.BAKER/AR
Hazardous weather outlook, Jul 13, 4:00 AM MST, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE JUL 13 2004

WYZ001>020-022>030-141100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO RETURN THIS AFTERNOON AND EVENING AS
MONSOONAL MOISTURE BEGINS TO MOVE UP FROM THE SOUTH. IN ADDITION...
SOME INCREASE IN LOW LEVEL MOISTURE HAS OCCURRED EAST OF THE
DIVIDE. THE MAIN THREAT FROM THUNDERSTORMS THIS AFTERNOON WITH BE
STRONG WINDS WITH SOME PRODUCING WIND GUSTS TO 50 MPH. AN ISOLATED
STRONGER STORM WITH HAIL IS POSSIBLE ACROSS EASTERN NATRONA AND
JOHNSON COUNTIES LATE THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON THURSDAY...THE COMBINATION OF MONSOONAL MOISTURE AND LOW LEVEL
UPSLOPE FLOW EAST OF THE DIVIDE SHOULD PROVIDE FOR SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS AND AREAS FROM FREMONT THROUGH
NATRONA COUNTIES. SOME OF THESE STORMS MAY CONTAIN MARBLE SIZE
HAIL...STRONG WIND GUSTS AND BRIEF HEAVY RAIN. ISOLATED THUNDERSTORMS
ARE EXPECTED ELSEWHERE WITH SOME STORMS PRODUCING STRONG WIND GUSTS
TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OVER 50 MPH
THIS AFTERNOON OR EVENING.

SKRBAC

In the hours before

Local storm report, Jul 13, 7:48 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
848 PM MDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             5 NW CASPER             42.88N 106.40W
07/13/2004  1.00 INCH        NATRONA            WY   LAW ENFORCEMENT

&&

SKRBAC

The radar

The Riverton/Lander radar (KRIW), 137 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Natrona

When
July 13, 8:10 PM MST to 9:30 PM MST
Where
Natrona County, 10 mi W of Casper
Reported by
LAW ENFORCEMENT
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411420.